Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Chicago, IL

May 11, 2000Lee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 11, 2000, 8:23 AM CDT for Lee County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2000, 8:23 AM CDT (13:23 UTC)
Expired
May 11, 2000, 9:30 AM CDT
In force
67 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Lee County, IL

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS53 KLOT 111325
SVRCHI
ILC103-111430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
823 AM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 823 AM CDT...THE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES
  SOUTHWEST OF DIXON...OR ABOUT 11 MILES SOUTHEAST OF MORRISON...
  MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF NICKELS.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THIS STORM HAS A HISTORY OF DAMAGING WIND AND LARGE HAIL.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 11, 3:00 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 AM CDT THU MAY 11 2000

MULTIPLE CHALLENGES WITH THIS PACKAGE.

ELEVATED CONVECTION ALONG SOUTHERN BOUNDARY OF CWA INDICATES LAPSE
RATES ALREADY STEEP EARLY THIS MORNING. AS LOW LEVEL JET CONTINUES
TO SURGE NORTHEASTWARD...EXPECT ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...AND CONVECTION TO FIRE ANYWHERE FROM NEAR DMX EWD.
GOING FORECAST HAS THIS COVERED...SO WILL MAKE ONLY MINOR CHANGES.

TEMPERATURES A BIG CONCERN TODAY...AS CLOUD COVER MAY KEEP 80S AT
BAY. WITH ETA 850 PROG AT 20C AT 00Z FRIDAY...ANY SUN WILL SEND
TEMPERATURES SOARING WELL INTO THE 80S.

PROGS GIVE A STRANGE MIX OF SOLUTIONS FOR CONVECTION CHANCES ALONG
FRONT ON FRIDAY. AVN LOOKS MOST REALISTIC...WITH SUBSTANTIAL QPF IN
NE IL AS FRONT PASSES IN THE AFTERNOON AND PLOWS THROUGH 70F SURFACE
DEWPOINTS. ETA DRY AS A BONE WITH CAPES NEAR 3800 J/KG. WITH THIS
TYPE OF INSTABILITY...IT SEEMS EVEN WEAK CONVERGENCE ALONG THE FRONT
WOULD BE ENOUGH TO SET THINGS IN MOTION.

.CHI...NONE
BROWNING

In the hours before

Special weather statement, May 11, 5:56 AM CDT, 2 hours 27 minutes before
SPSCHI
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST THU MAY 11 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH TODAY AND
TONIGHT. THUNDERSTORMS WILL LIKELY FORM THIS MORNING OVER IOWA AND
NORTHWEST ILLINOIS...THEN SPREAD RAPIDLY EASTWARD. LARGE HAIL AND
DAMAGING WINDS AREA POSSIBLE.

ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY FORM OVER WESTERN IOWA
TONIGHT...THEN MOVE RAPIDLY EASTWARD...POSSIBLY REACHING
NORTHCENTRAL AND NORTHEAST ILLINOIS BY THE EARLY MORNING HOURS. SOME
OF THESE STORMS COULD ALSO BE SEVERE.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:24 AM CDTSevere Thunderstorm WarningLOTWinnebago51 min
May 11, 9:35 AM CDTSevere Thunderstorm WarningLOTLaSalle25 min
May 11, 9:35 AM CDTSevere Thunderstorm WarningLOTLaSalle10 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.